Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 114, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 6, 2018, 8:55 PM CDT for 4 counties in Iowa. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 6, 2018, 8:55 PM CDT (01:55 UTC)
- Expired
- Jun 6, 2018, 9:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adair County, IA, Adams County, IA, Cass County, IA, Union County, IA
The radar
The Des Moines radar (KDMX), 102 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 9:06 PM CDT | HAIL 1 | Bridgewater, IA | |
| Jun 6, 9:11 PM CDT | HAIL 0.88 | Bridgewater, IA | |
| Jun 6, 9:25 PM CDT | HAIL 0.5 | Corning, IA | ALSO REPORTED SMALL LIMBS (<2) DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 3:23 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2529 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 2020 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
586
WUUS53 KDMX 070155
SVRDMX
IAC001-003-029-175-070245-
/O.NEW.KDMX.SV.W.0114.180607T0155Z-180607T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
855 PM CDT WED JUN 6 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southeastern Cass County in southwestern Iowa...
Western Union County in south central Iowa...
Adams County in southwestern Iowa...
Southwestern Adair County in southwestern Iowa...
* Until 945 PM CDT.
* At 855 PM CDT, a severe thunderstorm was located 10 miles west of
Greenfield, moving south at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Creston, Corning, Lenox, Lake Icaria, Fontanelle, Massena,
Prescott, Bridgewater, Cromwell, Kent, Nodaway Park, Corning
Municipal Airport and Lake Icaria State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4130 9484 4135 9452 4090 9432 4090 9480
TIME...MOT...LOC 0155Z 347DEG 29KT 4126 9466
HAIL...1.00IN
WIND...60MPH
$$
Beerends3 follow-up statements
977
WWUS53 KDMX 070157
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
857 PM CDT WED JUN 6 2018
IAC001-003-029-175-070245-
/O.CON.KDMX.SV.W.0114.000000T0000Z-180607T0245Z/
Cass IA-Union IA-Adams IA-Adair IA-
857 PM CDT WED JUN 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHEASTERN CASS...WESTERN UNION...ADAMS AND SOUTHWESTERN ADAIR
COUNTIES...
At 857 PM CDT, a severe thunderstorm was located 11 miles southwest
of Greenfield, moving south at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Creston, Corning, Lenox, Lake Icaria, Fontanelle, Massena, Prescott,
Bridgewater, Cromwell, Kent, Nodaway Park, Corning Municipal Airport
and Lake Icaria State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4130 9484 4135 9452 4090 9432 4090 9480
TIME...MOT...LOC 0157Z 347DEG 29KT 4124 9465
HAIL...1.50IN
WIND...60MPH
$$
Beerends545
WWUS53 KDMX 070206
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
906 PM CDT WED JUN 6 2018
IAC001-003-029-175-070245-
/O.CON.KDMX.SV.W.0114.000000T0000Z-180607T0245Z/
Cass IA-Union IA-Adams IA-Adair IA-
906 PM CDT WED JUN 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHEASTERN CASS...WESTERN UNION...ADAMS AND SOUTHWESTERN ADAIR
COUNTIES...
At 906 PM CDT, a severe thunderstorm was located 10 miles northeast
of Lake Icaria, or 11 miles southwest of Greenfield, moving south at
25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Creston, Corning, Lenox, Lake Icaria, Fontanelle, Massena, Prescott,
Bridgewater, Cromwell, Kent, Nodaway Park, Corning Municipal Airport
and Lake Icaria State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4131 9477 4135 9452 4090 9432 4090 9480
TIME...MOT...LOC 0206Z 348DEG 22KT 4119 9463
HAIL...1.00IN
WIND...60MPH
$$
Beerends472
WWUS53 KDMX 070219
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
919 PM CDT WED JUN 6 2018
IAC029-070229-
/O.CAN.KDMX.SV.W.0114.000000T0000Z-180607T0245Z/
Cass IA-
919 PM CDT WED JUN 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CASS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southwestern Iowa.
LAT...LON 4132 9469 4135 9452 4090 9442 4090 9480
4109 9479 4116 9469
TIME...MOT...LOC 0219Z 340DEG 27KT 4109 9462
$$
IAC001-003-175-070245-
/O.CON.KDMX.SV.W.0114.000000T0000Z-180607T0245Z/
Union IA-Adams IA-Adair IA-
919 PM CDT WED JUN 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHWESTERN UNION...ADAMS AND SOUTHWESTERN ADAIR COUNTIES...
At 919 PM CDT, a severe thunderstorm was located near Lake Icaria, or
9 miles northeast of Corning, moving south at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Corning, Lenox, Lake Icaria, Fontanelle, Prescott, Bridgewater,
Cromwell, Kent, Lake Icaria State Park, Corning Municipal Airport and
Nodaway Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4132 9469 4135 9452 4090 9442 4090 9480
4109 9479 4116 9469
TIME...MOT...LOC 0219Z 340DEG 27KT 4109 9462
HAIL...1.00IN
WIND...60MPH
$$
BeerendsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 6:43 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jun 6, 6:43 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 643 PM CDT Wed Jun 6 2018 .DISCUSSION.../Tonight through Wednesday/ Issued at 253 PM CDT Wed Jun 6 2018 Iowa is just downstream of the upper ridge axis across the Plains in an area of good warm advection and moisture advection. Strong instability has developed into the western half of Iowa this afternoon as temperatures and dewpoints have quickly risen. Surface boundary is pushing into northern Iowa with a weak shortwave crossing through South Dakota along with some associated forcing. This setup is the main concern in the short term with the potential for severe convection late this afternoon into tonight. Latest GOES- 16 visible imagery is showing agitated cumulus near Storm Lake and cap is likely to break within an hour or two as the updrafts continue to strengthen and the front approaches. Given the strong instability, rapid development is expected once initiation occurs. However, shear is modest at best with effective bulk shear around 25- 35kts across much of the area. Despite this lack of stronger shear, the strong instability should be more than sufficient for severe hail production. Downdraft CAPES are also robust with values of 1200-1400 adding the wind threat component as well. Any tornado potential is likely to be early in the event with initial strong updrafts stretching out any available surface vorticity near the boundary. As gusts fronts consolidate into the evening, the system is likely to become a forward propagating line moving southeast through central into southern Iowa during the evening with hail and winds the main threat. Heavy rains will also occur given PWATs approaching 1.5 inches although as the system become more progressive, the overall threat for flash flooding is expected to remain limited, although urban areas are always concerning in high rate events. This convective complex is expected to pass out of southern Iowa this evening. However, main low level flow will continue to be focused just west of the forecast area in Nebraska as southeast South Dakota overnight with convection continuing in those locations. Upper flow will likely carry some of this convection into western areas overnight with additional rainfall and some limited severe threat persisting through sunrise. Another round of convection is expected from later Thursday afternoon into Friday morning as a shortwave passes through the Plains and toward the state. There remains the potential for severe weather during this time along with heavy rain although detail remain somewhat sketchy as the convection tonight into early Thursday will impact Thursday afternoons outcome. The potential for additional periods of convection persist into the weekend and especially later Monday into Monday night as the main shortwave passes through the state. Temperatures will be at the mercy of convection, although with no push of colder air until early next week, readings will remain mostly above normal. && .AVIATION.../For the 00Z TAFS through 00Z Thursday evening/ Issued at 642 PM CDT Wed Jun 6 2018 Thunderstorms will impact the KDSM and KOTM areas early in the period. Primary threat is strong outflow winds through 03z. Additional storms may occur on Thursday though confidence is low enough at any location to keep out of the forecast at this time. As storms end, the wind will generally become light then gradually become east/southeast on Thu. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Cogil AVIATION...Donavon
Hazardous weather outlook, Jun 6, 3:29 PM CDT, 5 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 329 PM CDT Wed Jun 6 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-072030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 329 PM CDT Wed Jun 6 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered strong to severe thunderstorms are developing this afternoon and will continue into tonight. The main threats will be damaging thunderstorm wind gusts, large hail, and heavy rain. An isolated tornado or two is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An active weather pattern will continue into the weekend. A few severe storms are possible on Thursday and Friday with the main threat expected to be hail and winds. The heavy rain potential also exists Thursday. .SPOTTER INFORMATION STATEMENT... Spotters might be needed this afternoon into tonight and at times Thursday into this weekend. Ansorge
In the hours before
Local storm report, Jun 6, 8:00 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
800 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM TSTM WND GST 6 S MENLO 41.44N 94.39W
06/06/2018 E60 MPH ADAIR IA PUBLIC
&&
RDSpecial weather statement, Jun 6, 8:01 PM CDT, 54 minutes before
Special Weather Statement National Weather Service Des Moines IA 801 PM CDT WED JUN 6 2018 IAZ083-084-094>097-070145- Appanoose IA-Clarke IA-Wayne IA-Lucas IA-Davis IA-Decatur IA- 801 PM CDT WED JUN 6 2018 ...GUSTY WINDS TO 50 MPH POSSIBLE... At 801 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles northeast of Lake Sundown to 6 miles south of Osceola. Movement was south at 40 mph. Some of the strongest winds are out ahead of the main precipitation area of the storms. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Centerville, Leon, Corydon, Lake Sundown, Rathbun Lake, Seymour, Moravia, Moulton, Allerton, Humeston, Mystic, Cincinnati, Van Wert, Lineville, Garden Grove, Davis City, Decatur City, Exline, Weldon and Promise City. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for south central and southeastern Iowa. LAT...LON 4091 9382 4090 9262 4059 9263 4058 9387 TIME...MOT...LOC 0101Z 004DEG 35KT 4093 9265 4094 9380 Beerends
Local storm report, Jun 6, 8:11 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
811 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 1 S URBANDALE 41.62N 93.74W
06/06/2018 E0.88 INCH POLK IA TRAINED SPOTTER
DELAYED REPORT.
&&Special weather statement, Jun 6, 8:25 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Des Moines IA
825 PM CDT WED JUN 6 2018
IAZ044-070200-
Crawford IA-
825 PM CDT WED JUN 6 2018
...NICKEL HAIL POSSIBLE...
At 824 PM CDT, Doppler radar was tracking a strong thunderstorm near
Danbury, or 15 miles southwest of Ida Grove, moving southeast at 25
mph. Nickel hail was reported in Danbury with this storm.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Schleswig, Charter Oak and Ricketts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Iowa.
LAT...LON 4210 9567 4221 9567 4221 9539 4201 9549
4210 9566
TIME...MOT...LOC 0124Z 308DEG 21KT 4217 9565
BeerendsLocal storm report, Jun 6, 8:30 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
830 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 3 N LYNNVILLE 41.62N 92.79W
06/06/2018 JASPER IA PUBLIC
2 LARGE TREES DOWN (3FT AND 2.5FT DIAMETER)
VIA SOCIAL MEDIA.
&&Special weather statement, Jun 6, 8:40 PM CDT, 15 minutes before
Special Weather Statement National Weather Service Des Moines IA 840 PM CDT WED JUN 6 2018 IAZ070>072-081-082-092-093-070215- Adams IA-Adair IA-Ringgold IA-Union IA-Madison IA-Taylor IA-Cass IA- 840 PM CDT WED JUN 6 2018 ...GUSTY WINDS IN EXCESS OF 50 MPH... At 839 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 11 miles east of Creston to 10 miles west of Greenfield. Movement was south at 50 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Creston, Greenfield, Mount Ayr, Corning, Lenox, Sun Valley Lake, Green Valley Lake, Lake Icaria, Afton, Fontanelle, Orient, Clearfield, Lorimor, Diagonal, Kellerton, Prescott, Tingley, Bridgewater, Macksburg and Cromwell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for south central and southwestern Iowa. LAT...LON 4085 9477 4139 9475 4115 9401 4061 9403 TIME...MOT...LOC 0139Z 001DEG 42KT 4112 9417 4127 9466 Beerends
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 7:15 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Mahaska, Marion, Monroe, Wapello, Warren | 60 min |
| Jun 6, 7:25 PM CDT | Special Weather Statement | DMX | Audubon | 35 min |
| Jun 6, 7:38 PM CDT | Special Weather Statement | DMX | Clarke | 37 min |
| Jun 6, 7:45 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 60 min |
| Jun 6, 7:55 PM CDT | Special Weather Statement | DMX | Davis, Wapello | 35 min |
| Jun 6, 8:01 PM CDT | Special Weather Statement | DMX | Appanoose, Decatur, Wayne | 44 min |
| Jun 6, 8:18 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Wapello | 29 min |
| Jun 6, 8:25 PM CDT | Special Weather Statement | DMX | Crawford | 35 min |
| Jun 6, 8:40 PM CDT | Special Weather Statement | DMX | Adams, Ringgold, Union | 35 min |
| Jun 6, 9:53 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 22 min |
| Jun 6, 9:56 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 28 min |
| Jun 6, 11:39 PM CDT | Special Weather Statement | DMX | Taylor | 36 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.